Laudanum 101 was a popular beverage in the 1800’s consisting of alcohol and 10% opium (the equivalent of 1% morphine). Laudanum was very widespread in the Victorian era and recommended for almost everything from menstrual cramps to tuberculosis as a pain relief. In that time, it was available simply over the counter. It became more popular within the lower class due to it being way less expensive than any painkiller available and was certainly the strongest. It was even used for infants to help sooth teething pains. It wasn’t until later that it was noticed that it was very habit forming and eventually took greater and greater doses to provide pain relief due to the high tolerance that was easily created by use.
Laudanum is now strictly regulated due to it being a high potent narcotic because of the presence of morphine in the mixture. It is currently used as a strong anti-diarrheal medicine or prescribed to help alleviate withdrawal symptoms in newborns to opiate dependent mothers. Because morphine is the most important ingredient, it has a high potential for tolerance and physical dependence/addiction associated with its continued ingestion.
Main uses for Laudanum
- Neonatal abstinence syndrome
When taking laudanum, it is very important to take prescribed dosage very carefully using an oral syringe or calibrated dropper. Side effects of laudanum are generally the same as with morphine and include:
- reduced tidal volume
- respiratory depression
- psychological dependence
- physical dependence
Are you unsure that you or even a loved one have created an addiction to laudanum? Having an addiction can affect your life in many ways. Once you have developed an addiction it is difficult to just stop and continue. Prior to knowing what laudanum overdose symptoms are, identifying the early signs of addiction is of paramount importance. These early signs of addiction include:
- Increasing amounts of laudanum are needed to relieve pain
- Taking laudanum to relieve stress
- Feeling sick if you’re not able to take laudanum for a long time
- People around you expressing concern about your laudanum intake
Along with any substance, overdose is a high possibility with laudanum and very dangerous. Life-threatening overdose of opium tincture owes to the preparation’s morphine content. Morphine produces a dose-dependent depressive effect on the respiratory system, which can lead to profound respiratory depression, hypoxia, coma and finally respiratory arrest and death.
If you or a loved one have an addiction, or if you are unsure do not hesitate to call for help and answers today. Addiction to any substance can be a scary thing that needs help.